Foliated vector fields without periodic orbits

Abstract

In this article parametric versions of Wilson’s plug and Kuperberg’s plug are discussed. We show that there is a weak homotopy equivalence induced by the inclusion between the space of non-singular vector fields tangent to a foliation and its subspace comprised of those without closed orbits, as long as the leaves of the foliation have dimension at least 3. We contrast this with the case of foliations by surfaces in 3-manifolds.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    E. Ghys, Construction de champs de vecteurs sans orbite périodique, Astérisque 227 (1995), Exp. No. 785, 5, 283–307.

    MathSciNet  Google Scholar 

  2. [2]

    G. Hector and U. Hirsch, Introduction to the Geometry of Foliations, Part A, Aspects of Mathematics, Vol. 1, Friedrich Vieweg & Sohn, Braunschweig, 1986.

  3. [3]

    S. Hurder and A. Rechtman, The dynamics of generic Kuperberg flows, Astérisque 377 (2016).

  4. [4]

    H. Imanishi, Structure of codimension one foliations which are almost without holonomy, Journal of Mathematics of Kyoto University 16 (1976), 93–99.

    MathSciNet  MATH  Google Scholar 

  5. [5]

    H. Imanishi and K. Yagi, On Reeb components, Journal of Mathematics of Kyoto University 16 (1976), 313–324.

    MathSciNet  MATH  Google Scholar 

  6. [6]

    K. Kuperberg, A smooth counterexample to the Seifert conjecture, Annals of Mathematics 140 (1994), 723–732.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    S. Matsumoto, Kuperberg’s C8 counterexample to the Seifert conjecture, Sugaku 47 (1995), 38–45.

    MathSciNet  MATH  Google Scholar 

  8. [8]

    T. Nishimori, Compact leaves with abelian holonomy, Tohoku Mathematical Journal 27 (1975), 259–272.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    A.delPino and F.Presas, The foliated Weinstein conjecture, arXiv: 1509.05268.

  10. [10]

    P. A. Schweitzer, Counterexamples to the Seifert conjecture and opening closed leaves of foliations, Annals of Mathematics 100 (1974), 386–400.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    P. A. Schweitzer, Riemannian manifolds not quasi-isometric to leaves in codimension one foliations, Université de Grenoble. Annales de l’Institut Fourier 61 (2011), 1599–1631.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    H. Seifert, Closed integral curves in 3-space and isotopic two-dimensional deformations, Proceedings of the American Mathematical Society 1 (1950), 287–302.

    MathSciNet  MATH  Google Scholar 

  13. [13]

    F. W. Wilson, On the minimal sets of non-singular vector fields, Annals of Mathematics 84 (1966), 529–536.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Daniel Peralta-Salas.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Peralta-Salas, D., del Pino, Á. & Presas, F. Foliated vector fields without periodic orbits. Isr. J. Math. 214, 443–462 (2016). https://doi.org/10.1007/s11856-016-1336-3

Download citation